Howard County Commissioner Paul Wyman read the names off one by one, pausing after each for a moment to reflect the impact of their lives.

It took more than five minutes to read every name of those lost to overdose in Howard County. In the audience sat friends, family, recovering addicts and community members, joined Wednesday night to observe International Overdose Awareness Day, which is today.

Kokomo High School Memorial Gymnasium was transformed for the event hosted by Turning Point, with community agencies in booths sharing their resources. Howard County Health Department gave free Naloxone, otherwise known as Narcan, nasal spray training. Other partners at the event included Russiaville Addiction Project, Kokomo Housing Authority, Howard County Family Recovery Court and Community Hospital Behavioral Health.

“Time to remember, time to act” was the theme of the event. Wyman, Howard County Coroner Steven Seele and others spoke to the audience. Nate and Mary Katheryn Campau sang worship songs in between speeches.

“This is a national epidemic and it clearly is, but here in Kokomo and Howard County, this is our piece of that epidemic,” Wyman said. “I always like to ask the question, ‘What are we doing with our piece of that epidemic?’ I couldn’t be more proud of our community that has come together in the past two years to combat this epidemic. One of the most meaningful things to come from that is Turning Point.”

Turning Point: Systems of Care is a local organization that offers a comprehensive approach to the drug crisis in the county.

Turning Point resource navigator Sherry Rahl said at the event that the collaborative effort of Turning Point and its partners are changing the culture around recovery in Howard County.

“Changing a community around addiction is like changing the course of the Titanic, it is not a simple task,” she said. “We’re seeing big changes, little by little.”

One change Rahl said she is particularly excited about is a program connected pregnant women with subutex, a medication that treats opioid addiction, that will save both women and fetal lives.

Before Wyman read the names of people lost to overdose, he said he believes people have an obligation to help others with what they can.

“The dignity of everyone’s life is worth exactly the same dignity as your own,” he said. “If we’re sober, we have an obligation to help others with sobriety. If someone is struggling, we owe it to them to reach out.”

The event culminated with a balloon release, white for those in recovery and purple for those lost.

Rahl held a purple balloon for a client who was lost. When Rahl released her ballooned, she choked back a sob.

“Mine is for George,” she said. “George came to us for help and the next day he overdosed. We didn’t get to him fast enough.”

Opioid overdoses and administering Naloxone

There have been eight drug-overdose deaths in the second quarter of 2019, according to numbers released by Howard County Coroner Steven Seele in July. So far this year, there have been 19 Howard County residents who have died of overdose, one of which was a suicide.

Howard County is 21st out of Indiana’s 92 counties in dispensing naloxone, according to the Associated Press. Pharmacies in the county dispensed 175.86 naloxone prescriptions per 100,000 people in 2018. The national naloxone dispensing rate in 2018 per 100,000 people was 170.2.

The health department’s public health projects coordinator, Jennie Cauthern, gave free naloxone training to anyone who signed up for it. Naloxone can be dispensed in a number of ways, and the kits Cauthern dispensed was in the form of a nasal spray.

Cauthern instructed to know the signs of an opioid overdose, call 911, administer naloxone and stay with the person until emergency personnel arrive. Symptoms of an opioid can include small, constricted “pinpoint pupils,” falling asleep or loss of consciousness, slow and/or shallow breathing, choking or gurgling sounds, limp body and pale, blue, or cold skin, according to the Center for Disease Control and Prevention.

Naloxone will take 2 to 3 minutes to take effect and wear off in between 20 and 90 minutes, depending on what kind of opioid medication the person took, Cauthern said.

“Do rescue breathing if you know how to,” she said. “Because deaths from overdose is ultimately caused by lack of oxygen. Stay with the person until paramedics arrive because they can overdose again after you administer (naloxone).”

Administering narcan is protected by Indiana state law as long as the person who administers it believes there is an opioid overdose, calls 911, uses narcan and waits for emergency personnel to arrive, Cauthern said.

React to this story:

0
0
0
0
0

Recommended for you